Pearls for Managing Immune-Related Toxicities
Frankly, it can be scary to deliver combined immunotherapy treatments. We see a much higher risk for immune adverse events. Often patients require hospitalization. This is a constant conversation with patients—understanding the side effects and the importance of reporting new symptoms trying to avoid the emergency department.— Lynn M. Schuchter, MD, FASCO
Tweet this quote
With checkpoint inhibitors in frequent use, clinicians strive daily to balance the efficacy and toxicity of these treatments. At the 2016 Palliative Care in Oncology Symposium, Lynn M. Schuchter, MD, FASCO, the C. Willard Professor of Hematology-Oncology at the University of Pennsylvania, Philadelphia Abramson Cancer Center, described the common toxicities and her approach to managing them.1
Four immune checkpoint inhibitors have been approved by the U.S. Food and Drug Administration (FDA): the anti–cytotoxic T-lymphocyte–associated protein 4 (CTLA-4) antibody ipilimumab (Yervoy); the anti–PD-1 (programmed cell death protein 1) antibodies pembrolizumab (Keytruda) and nivolumab (Opdivo); the combination of ipilimumab plus nivolumab; and the anti–PD-L1 (PD-1 ligand) antibody atezolizumab (Tecentriq).
Dr. Schuchter, a melanoma specialist, remarked on the efficacy of these agents and the durability of responses. “I don’t have a single patient with metastatic melanoma on hospice care right now,” she said. “I didn’t think I would see this kind of progress in my lifetime.”
But although the general impression is that checkpoint inhibitors are fairly free of toxicity, she cautions that there are important toxicities to understand and manage. The toxicities are just different from those seen with chemotherapy.
“These immune-related toxicities are mechanism-based,” began Dr. Schuchter. “They occur by the same mechanism that’s involved in enhancing cytotoxic T-cell function for efficacy. While they are often mild, they can be severe and life-threatening.”
Adverse events usually occur within the first 12 to 18 weeks, and late onset is unusual. Most toxicities are mild (grades 1–2), time-limited, and reversible with corticosteroids, but the endocrinopathies can be permanent. When two checkpoint inhibitors are combined—as with ipilimumab and nivolumab—the frequency and magnitude of toxicities increase.
“Frankly, it can be scary to deliver combined immunotherapy treatments. We see a much higher risk for adverse events,” Dr. Schuchter offered. “Often patients require hospitalization. Care of patients receiving combination immunotherapy requires important patient education and close communication with patients. This is a constant conversation with patients—understanding the side effcts and the importance of reporting new symptoms and trying to avoid the emergency department.”
Single-agent ipilimumab also poses a relatively high risk for dose-related toxicities. The FDA-approved doses are 3 mg/kg for metastatic melanoma, but a 10-mg/kg dose in the adjuvant setting, is associated with more toxicity. In contrast, the anti–PD-1/PD-L1 agents when alone are usually quite well tolerated.
Before each dose of a checkpoint inhibitor, patients should be evaluated for the development of toxicities. Immune-related adverse events are generally mild (grades 1–2) and most often include pruritus/rash; diarrhea; elevated liver enzymes (especially with combination therapies); endocrinopathies, hypophysitis, thyroiditis; and arthralgias. With longer follow-up, the more uncommon toxicities can emerge, including episcleritis/uveitis, pancreatitis, neuropathies, nephritis, and cardiomyopathies. Toxicities become severe in 15% to 20% of patients, said Dr. Schuchter. “Essentially any organ can be affected by autoimmune complications,” she added. “I have seen two patients have wonderful responses to treatment and then die of cardiomyopathy.”
Dr. Schuchter emphasized the need to educate patients. “We spend a lot of time detailing the potential side effects, their early recognition, and the need to report them early, so we can intervene and reverse them,” she said. “We provide patients with wallet cards describing toxicities, because many emergency physicians are not familiar with these new treatments.”
The initial management of any toxicity starts with ruling out other non-inflammatory causes and assessing severity. For mild and tolerable symptoms, treatment can usually be continued. For moderate reactions, Dr. Schuchter will often hold or omit a dose and initiate systemic corticosteroids (0.5–1 mg/kg/d of prednisone or equivalent). She emphasized that with anti–PD-1/PD-L1 antibodies, doses are not reduced, but schedules are adjusted. When symptoms resolve or return to baseline, steroids can be slowly tapered (across a month or longer), and treatment can usually be resumed. When symptoms are severe, therapy is permanently discontinued, and systemic corticosteroids are initiated (1–2 mg/kg/d).
“This is a very individualized assessment. You look at severity, how quickly the patient responds to the steroid, and what is happening in terms of tumor response,” explained Dr. Schuchter. “You judge whether it is safe to resume the medication or whether you should discontinue.”
Specific Symptom Management
Patients who experience pruritus will report itchy skin, but rash may not be obvious. The recommendations for mild pruritus are supportive measures (antihistamines, topical steroids) and sun protection. If the rash is confluent, the recommendation is to hold treatment and consider oral steroids; if it is severe, treatment should be discontinued and steroids continued, often intravenously.
“Rash can be mild, red, papular or macular, or diffuse. There are many presentations, and while most of the time the toxicity is cumulative, it can develop quickly, even after one dose,” she described.
Diarrhea and especially colitis are the most concerning toxicities. “This is the one toxicity that we are particularly concerned about because of the risk of peritonitis, perforation, and life-threatening complications,” said Dr. Schuchter.
Patients should immediately report changes in bowel movements. Clinicians should be alert to other reasons for the diarrhea and rule out Clostridium difficile and other infectious causes. They should evaluate patients for high-risk signs that require urgent care, such as abdominal pain, mucus or blood in the stool, peritoneal signs, bowel perforation, or ileus. Colitis may warrant hospitalization for intravenous fluids and steroids.
Dr. Schuchter approaches patients with diarrhea by first ruling out C difficile. When drug-related colitis is diagnosed, therapy is highly individualized. Mild illness is treated with supportive care and increased monitoring. More serious illness is treated as follows:
- Stools < 4 × baseline: loperamide, budesonide
- Stools ≥ 4 and < 7 × baseline: 1 mg/kg of prednisone
- Stools > 7 × baseline or refractory to oral steroids:
- Hospitalize for intravenous methylprednisolone (1–2 mg/kg)
- Consider colonoscopy and computed tomography scan for further evaluation
- Consider infliximab (Remicade; 5 mg/kg)
Steroids are tapered slowly, and prophylaxis for opportunistic infections should be considered, she added.
Endocrinopathies and Hypophysitis
“As oncologists, we are not as familiar with the management of endocrinopathies and hypophysitis [inflammation of the pituitary gland],” Dr. Schuchter said.
Patients should have a chemistry panel, including thyroid-stimulating hormone, at baseline and with each treatment. A pituitary panel is not necessary, unless hypophysitis is suspected on magnetic resonance imaging. Headache related to these conditions can be treated with high-dose steroids. When the thyroid or pituitary gland is affected, the change may be permanent. There has been some suggestion that during acute hypophysitis, early intervention with high-dose steroids may preserve pituitary function.
Endocrinopathy management starts with replacing the missing hormones, with levothyroxine for thyroid deficiencies and low-dose hydrocortisone for pituitary dysfunction. Clinicians should be aware of the potential for adrenal crisis, and advise patients to wear medical alert bracelets.
Pneumonitis is observed more often with anti–PD-1 agents than with CTLA-4 inhibitors. Prompt recognition and radiographic diagnosis of pneumonitis are critical, as it is potentially life-threatening. It can present with cough or shortness of breath and can be confused with metastases to the lungs. If pneumonitis is isolated and patients are asymptomatic, treatment can be continued, with close observation. For symptomatic patients, treatment should be held and high-dose steroids started. Patients with severe symptoms or hypoxia should be hospitalized, treated with steroids, and considered for bronchoscopy; the drug should be held and high-dose steroids initiated, then slowly tapered over several weeks. Clinicians should consider prophylaxis against opportunistic infections. After severe pneumonitis, re-initiation of treatment may not be possible.
Liver function should be evaluated prior to each dose. Mild enzyme elevations can be managed with frequent monitoring. Treatment is held and monitoring is increased when enzymes exceed 2.5 to 5.0 times the upper limit of normal or bilirubin is more than 1.5 to 3.0 times the upper limit of normal. The drug is permanently discontinued and steroids initiated when levels rise higher than this, she said.
Dr. Schuchter reminded listeners that prolonged use and slow taper of steroids may result in their own consequences, including the risk of atypical infections, compression fractures, and other steroid-related side effects. Vigilance for these complications is also part of the long-term management of these patients. ■
Disclosure: Dr. Schuchter reported no potential conflicts of interest.